View unanswered posts | View active topics It is currently Fri Oct 24, 2014 12:12 pm



Reply to topic  [ 7 posts ] 
 Distressing Hallucinations 
Author Message

Joined: Wed Oct 01, 2008 11:19 am
Posts: 1
Post Distressing Hallucinations
My 82 year old father has been diagnosed with Parkinsons and dementia for some time now. As I am now his designated primary caregiver and the liason between him and his doctors, I am interested in learning as much as I possibly can about his condition. Within the past week, he has gone from living alone, to an assisted living facility where he fell and broke his hip, to the hospital, and now to a nursing home facility.

I am especially concerned with his physical and mental comfort and the hallucinations he is having are distressing him terribly.

Now that he is in a nursing home facility, his primary care doctor will be reponsible for all of his care, including that of what was formerly handled by his neurologist. I am desperately trying to find a solution to the nightmares/hallucinations because he is telling me that he is being tortured and that I am his only hope. The only medications that he is now taking are Mirapex, Doxicycline (for Rosacea), and pain medication for the broken hip. They could not surgically repair the hip as he is not a good candidate for surgery. Before the accident, he shared with us that he was often seeing "little people" - who were more of a nuisance than anything else. Now that he perceives them as dangerous and is fearful of them, I am more concerned than ever.

I would especially be interested in corresponding with someone who has faced, or is facing, a similar situation.

Thank you-
Mindy


Wed Oct 01, 2008 2:39 pm
Profile
Post 
Dear Mindy,
Welcome to the LBDA forums, I am sorry for the recent changes your Dad is going through, it's hard! One of the reasons his hallucinations probably are worse is the tramua he recently has gone through, is he not on any memory Drugs such as Aricept or Exelon? They could be helpful in the hallucinations. Please check through the older posts by putting what you are looking for in the search area, not too many subjects haven't been hit upon here!


Wed Oct 01, 2008 5:04 pm

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Mindy,

You might post this in the "Symptoms" sub-forum or "Behaviors" as not everyone reads "Introductions."

You need to educate yourself and then educate the treating MD at the nursing home. I'd suggest you read all the posts in the "Research" sub-forum that are about hallucinations. And read Boeve's "Continuum" paper for an excellent intro to treating the problems of LBD. There are other good introductions to LBD posted here on the Forum or on the lbda.org website. Many of the papers, including Boeve's Continuum paper, were written for MDs.

Sometimes hallucinations are treated by reducing dopaminergic meds (eg, Sinemet, dopamine agonists, etc) or by introducing an AChEI (eg, Exelon, Aricept, or Razadyne). Another approach is to introduce a psychostimulant (eg, Provigil). Last choice would be an atypical antipsychotic (eg, Seroquel).

The Mirapex may be triggering the hallucinations. It's a dopamine agonist. The pain med may be triggering hallucinations, depending on what it is. Many with LBD can't handle narcotics.

Is he also acting out his dreams and nightmares? (This can be diagnosed with a sleep study.) This is called RBD (REM sleep behavior disorder) and can be treated with melatonin or Klonopin (clonazepam).

Robin


Thu Oct 02, 2008 3:16 am
Profile

Joined: Sat Jan 27, 2007 8:38 pm
Posts: 712
Location: CA
Post 
Mindy --
Robin already commented on the mirapex and pain meds. I'm curious about the doxicycline -- I thought it was a strong antibiotic and am surprised it would be used for rosacea (a chronic but fairly benign skin condition). Are you sure he is being given the doxi for his skin? Perhaps they are giving it to him to prevent or treat infection in his hip. If so, perhaps it is not working and the problems your dad is having are infection-related (infection anywhere in the body makes for disturbing Lewy symptoms). I'm not a doc, but have dealt with the infection issues with my LO and doxicycline was one of the antibiotics he has been on.

Good luck!

_________________
Renata (and Jerome-in-Heaven)


Fri Oct 03, 2008 2:10 pm
Profile

Joined: Thu Jul 03, 2008 11:05 am
Posts: 150
Location: Raleigh, NC
Post 
FYI. Doxycycline is used to treat roscea. I used it for years, in combination with a topical antibiotic and beta-carotene. It took all three the keep the roscea under control. The trick is to take the lowest, effective dose. It was the only antibiotic I could tolerate, and as it happened, it was the cheapest.


Sat Oct 04, 2008 10:08 am
Profile

Joined: Thu Jul 03, 2008 11:05 am
Posts: 150
Location: Raleigh, NC
Post 
A little late, but the "For what it's worth" (is FWIW used) would have been a better start than FYI on my last post. Sorry, it's been a long, hard week (unrelated to Lewyland).

Garnet


Sat Oct 04, 2008 10:14 am
Profile

Joined: Wed Dec 10, 2008 8:45 am
Posts: 5
Location: Cambridge, UK
Post 
Hi Mindy,

I have only just joined this forum, but noticed your post about "distressing hallucinations" as this is the same problem being experienced by my mother. Not sure if it will help you or not, but you might want to read my post titled "LBD or Charles Bonnet Syndrome ?" under the Symptoms and Diagnosis section of this forum.


Ian


Thu Dec 11, 2008 12:36 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 7 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr